The incidence of clonidine overdose is increasing. Traditionally, grandparent’s medication has been the source of toddler ingestion. However, due to increased prescribing of clonidine for the treatment of ADHD, the drug is more readily available.
In overdose, the main action of clonidine is stimulation alpha-2 receptors and imidazoline receptors in the medulla. This results in decreased sympathetic outflow. Norepinephrine and epinephrine release is inhibited.
Mental status change (sedation) is the first clinical manifestation and occurs within an hour of ingestion. Transient hypertension (probably due to high serum concentrations) occurs in about 15% of cases. This may be followed by hypotension and bradycardia.
GI decontamination is not indicated. It is useless to perform gastric lavage in children due to the small size of the tube. Charcoal should not be administered due to the potential need for intubation.
Treatment is primarily supportive. Naloxone (10mg) should be administered (prior to intubation). Variable success has been reported in reversing the sedation, hypotension, and bradycardia with the administration of naloxone, but it seems to have the greatest effect when used early in the course of the overdose. The theory is that it reverses the circulation endorphins. In the overdose setting, naloxone should not be administered in mg/kg dose. Naloxone interacts with receptors; it does not have a dose-response. A minimum dose of naloxone is 2 mg. Certain drugs clearly require hi-dose administration (10 mg) to reverse effects.